Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Should I take Vitamin D if I am taking Viread or Truvada?

Posted Dec 18 2008 7:28pm
Vitamin D and Viread. Should I be concerned?
Dec 1, 2008

Dear Nelson:

Thanks for what you do for us

I just read an email that said that a study showed that people on Viread had low vitamin D and may have problems with bone. Should I take Vitamin D with Viread?

I do not want to have broken bones as I age

Tony



Response from Mr. Vergel

Dear Tony

Researchers at Mount Sinai School of Medicine recently presented a very interesting paper at the ICAAC 2008 conference on this issue. As you well know, Tenofovir (Viread) is probably the best nucleoside analog out there with the least problems with lipoatrophy and other side effects. However, it has been associated with kidney issues in some treatment experienced patients and also with loss of bone density in some studies. It seems that the bone effects are greater in those taking tenofovir with boosted protease inhibitors. Unfortunately, most of us do not know we have low bone density until we get a fracture.

Vitamin D is needed by our bodies to metabolize calcium to build up bone. Most of it is made when our skin in exposed to sunlight. Many people do not get enough sun in winter months.

In this study, most patients on tenofovir had low Vitamin D levels in their blood (measured as 25(OH)D). 39% of those with low Vitamin D levels also had high parathyroid hormone levels (PTH)

PTH is produced in the parathyroid glands which are four pea-sized glands located on the thyroid gland in the neck. Though their names are similar, the thyroid and parathyroid glands are entirely different glands, each producing distinct hormones with specific functions. The parathyroid glands secrete PTH, a substance that helps maintain the correct balance of calcium and phosphorus in the body. PTH regulates the level of calcium in the blood, release of calcium from bone, absorption of calcium in the intestine, and excretion of calcium in the urine.

When the level of calcium in the blood falls too low, the parathyroid glands secrete just enough PTH to restore the blood calcium level. High PTH usually means that there may be some bone loss problems. Low Vitamin D is known to cause hyperparathyrodism (high PTH).

The study investigators hypothesize that Viread's effect on bone may be related to this low Vit D/high PTH effect. More studies are needed with a larger number of patients

You may want to ask your doctor to measure 25 (OH) D levels. I am also an activist who is trying to get DEXA bone scans to be part of standard of care for people with HIV. It would be great to get a DEXA bone scan before someone starts HAART and then repeated it every two to three years to see how your bones are doing on therapy.

By the way, HIV infection by itself has also been associated with loss of bone density. But some medications may also add to this problem.

Bone density research in HIV is progressing. I tell people to work out with weights and machines, to get at least 30 minutes of sun a day, and to make sure their thyroid hormones and testosterone are in normal range to prevent bone loss. Some people would also benefit from taking Calcium/Vitamin D supplements and/or precription drugs approved to increase bone density.

Talk to your doctor since this is very new data.

Nelson
Post a comment
Write a comment:

Related Searches